Decongestant and Analgesic Combinations (oral)

Decongestant and analgesic combinations are taken by mouth to relieve the symptoms of a cold or allergy including headaches and sinus or nasal congestion.

Overview

Decongestant and analgesic combinations are medicines taken by mouth to relieve the headaches, sinus and nasal congestion, or stuffy nose that occurs during allergies, hay fever, or colds. They are available over the counter, but some may be prescribed to you with special instructions by your doctor.

Decongestants include medications like pseudoephedrine or phenylephrine. These substances narrow the blood vessels in the body, which clears nasal congestion.

Analgesics are medications that relieve pain. This includes acetaminophen, ibuprofen, and salicylates such as aspirin or salicylamide.

Conditions Treated

  • Cold
  • Allergy
  • Hay Fever
  • Headaches
  • Sinus Congestion
  • Nasal Congestion

Type Of Medicine

  • Decongestant
  • Analgesic
  • Tablet
  • Chewable Tablet
  • Extended Release Tablet
  • Effervescent Tablet
  • Capsule
  • Liquid
  • Suspension
  • Syrup
  • Packet
  • Powder for Solution

Side Effects

Mild Side Effects

Many decongestant and analgesic combinations will produce mild side effects in some patients, which do not usually require medical help. These side effects are normally a result of your body getting used to the medication and should subside or go away during the course of your treatment. If these side effects get worse, become bothersome, or do not go away after you are no longer taking your medication, check with your doctor. Your doctor or other healthcare professional may be able to offer some suggestions for treatments that can help ameliorate or reduce these side effects.

Some patients taking decongestant and analgesic combinations may experience nervousness or restlessness. This is normally due to the decongestant effect of the medication. If the nervousness or restlessness becomes bothersome, contact your doctor.

Mild Side Effects of Salicylates, Ibuprofen, or Salicylamide

Some patients taking medications containing salicylate or ibuprofen, such as Advil Allergy Sinus or generic versions thereof, may experience gastrointestinal side effects such as heartburn or indigestion. This can be avoided by taking a small meal with your medication. If you experience severe or increasing heartburn even when taking your medication with food, or begin to experience other gastrointestinal symptoms, contact your doctor as soon as possible. If you have any questions about whether these ingredients are found in your medication, contact your doctor or pharmacist.

Patients taking decongestant and analgesic combinations that include salicylamide may experience mild drowsiness. If this drowsiness becomes severe, contact your doctor immediately. If you have any questions about whether this ingredient is found in your medication, contact your doctor or pharmacist.

Serious Side Effects

In addition to the therapeutic effects of decongestant and analgesic combinations, you may experience some unwanted side effects. These side effects may be symptoms of serious health problems that may have been triggered by a reaction to your medication, or may cause serious health problems if they are not treated quickly. If you experience these side effects, check with your doctor as soon as possible. You may need medical assistance, a reduced dosage of your medication, or other treatment.

Some patients taking decongestant and analgesic combinations may experience eliminatory side effects such as:

  • Changes in your urination patterns, or problems urinating
  • Urination that is painful or difficult
  • Urine that is cloudy or has blood in it
  • Stools that are bloody or black and tarry
  • Some patients taking decongestant and analgesic combinations may experience gastrointestinal side effects such as:
  • Vomiting with blood in it, or vomit of material that looks like coffee grounds or is black and tarry
  • Some patients taking decongestant and analgesic combinations may experience aural or ocular side effects such as:
  • Blurred vision
  • Other changes in vision or in the eyes
  • Changes in hearing
  • Some patients taking decongestant and analgesic combinations may experience dermatological side effects such as:
  • Changes in skin color on the face
  • Yellow eyes or yellow skin
  • Itching on the skin, a skin rash, or hives on the skin
  • White spots, sores, or ulcers in the mouth or on the lips
  • Swelling of the face, fingers, lower legs, feet, or other extremities
  • Some patients taking decongestant and analgesic combinations may experience other side effects such as:
  • A fever
  • Muscle cramps or muscle pain
  • A severe headache accompanied by a fever and a stiff neck
  • Glands that become swollen, painful, or both
  • An unexplained sore throat along with a fever
  • Increased blood pressure
  • Unusual tiredness or weakness, or severe drowsiness
  • Unusual bleeding or bruising
  • Unusual weight gain

Serious Side Effects of Aspirin and Ibuprofen

Some patients taking decongestant and analgesic combinations that include aspirin or ibuprofen may experience some mild stomach pain, nausea, or vomiting. This can be a result of taking the medication on an empty stomach. If these side effects do not go away when the medication is taken with food, or if side effects persist after taking the medication, contact your doctor.

Overdose Side Effects

Along with the therapeutic effects for which it is prescribed, some decongestant and analgesic combinations can produce dangerous side effects which can be signs of an overdose. These side effects rarely occur when the medication is taken as directed, but they may occur in some patients if the medication is taken in large doses, taken for a long period of time, or if too much medication is taken. If you experience any of these symptoms while taking decongestant and analgesic combinations, get emergency medical help immediately for an overdose.

  • Some patients who have taken too much decongestant and analgesic combination medication may experience gastrointestinal side effects such as:
  • Tenderness or swelling in the stomach area or in the upper abdomen area
  • Stomach cramps or stomach pain that is severe and does not go away
  • Severe nausea or vomiting that does not go away
  • Some patients who have taken too much decongestant and analgesic combination medication may experience mental side effects such as:
  • Severe restlessness or nervousness
  • Unusual trouble in sleeping
  • Mental changes or sudden, unexplained changes in mood or mood swings
  • Hallucinations, in which the patients may see, hear, feel, or otherwise experience things that are not there
  • Some patients who have taken too much decongestant and analgesic combination medication may experience other side effects such as:
  • A severe headache that does not go away
  • A fast, slow, or otherwise irregular heartbeat
  • Increased sweating
  • Shortness of breath or trouble in breathing
  • Dizziness or lightheaded feeling
  • Convulsions or seizures
  • Acetaminophen Overdose

If your decongestant and analgesic combination medication contains acetaminophen, symptoms and side effects of an overdose may include:

  • A loss of appetite

Diarrhea

If you experience any of these side effects while taking a decongestant and analgesic combination that contains acetaminophen, get medical assistance immediately.

Aspirin or Salicylamide Overdose

If your decongestant and analgesic combination medication contains aspirin or salicylamide, symptoms and side effects of an overdose may include:

Any loss of hearing

  • Ringing or buzzing in the ears that will not go away
  • Vision problems
  • Unusual thirst
  • An unexplained fever
  • Diarrhea that is severe or that does not go away
  • Confusion
  • Changes in behavior in children
  • Severe tiredness or drowsiness, especially in children
  • Unusually fast or deep breathing, especially in children
  • Uncontrollable flapping of the hands, especially in elderly patients

Dosage

Each decongestant and analgesic combination will have a different dosage and different instructions. Read the instructions on the box or label carefully and take as directed. If you have instructions from your doctor or another healthcare professional on how to take a decongestant and analgesic combination for your condition, follow those instructions. Do not take more of your medication or take it more often than is indicated on the box or by your doctor. If you have any questions about safe dosages for you, contact your doctor.

Most decongestant and analgesic combinations have a suggested or standard dosage of 1 to 2 capsules or tablets every 4 to 6 hours. Children 4 to 12 years of age normally may take 1 tablet, 4 to 6 chewable tablets, or 1 to 2 teaspoons of liquid medicine every 4 hours. Use of these medications is not recommended for children under 4 years of age. Check with your doctor for safe dosages for children under 6 years of age.

If you miss a dose of a decongestant and analgesic combination, take it as soon as possible. If it is almost time to take your next dose, skip the dose you missed and return to your regular schedule. Double-dosing this medication may result in an increased risk of side effects. Check with your doctor for any questions about safe timing of a missed dose.

Interactions

Interactions between two medications may change or lessen the effects of your medications or may increase your risk of side effects. Keep a list of any medications, drugs, or supplements you take on a regular basis, whether they are over the counter or prescribed to you. Your doctor or pharmacist can detect medication combinations that may cause unwanted interactions. In some cases, your doctor may decide that it is necessary for you to use two medications even if there is a risk of interaction. In this case, you may need an adjustment of dose or to take other precautions. Always follow your doctor's directions regarding drug interactions.

Decongestant and analgesic combinations are not recommended to use along with medications such as:

  • Clorgyline
  • Defibrotide
  • Dichlorphenamide
  • Dihydroergotamine
  • Live Influenza Virus Vaccine
  • Iproniazid
  • Isocarboxazid
  • Ketorolac
  • Linezolid
  • Nialamide
  • Pargyline
  • Phenelzine
  • Procarbazine
  • Rasagiline
  • Riociguat
  • Selegiline
  • Sibutramine
  • Tranylcypromine

For a complete list of drug interactions with your decongestant and analgesic combination, ask your doctor or pharmacist.

Warnings

Stomach Irritation

Taking some medications on an empty stomach may cause stomach irritation or upset. There are some strategies you can use to lessen or avoid this.

If you take medication with aspirin or a salicylamide, eat a small meal or drink a glass of milk before you ingest the medication. Take the medication with a full glass of water. Do not use this medication if it has a strong odor of vinegar or sourness. This means the medication is breaking down and will not be as effective. Check with your pharmacist for any questions.

If you take medication with ibuprofen, you may want to take it with a small meal or an antacid. Drink a full glass of water along with the medication, and do not lie down for 15 to 30 minutes after you ingest the medication. This can reduce irritation which may be caused by difficulty swallowing the medication.

Symptoms

Keep track of your symptoms while taking decongestant and analgesic combination medications. If your symptoms become worse or do not improve, check with your doctor. If you have a high fever, check with your doctor before taking any further medication. Taking decongestant and analgesic combination medication that does not work for you may increase your risk of side effects or continuing illness.

Sleeplessness

Many decongestant and analgesic combination medications may cause some patients to become restless or feel nervous. This can lead to insomnia or difficulty sleeping. If you experience difficulty sleeping while taking your decongestant and analgesic combination medication, take your daily last dose of this medicine a few hours before bedtime so the effects have time to wear off. If this does not suffice to treat your insomnia, check with your doctor.

Surgery

Many decongestant and analgesic combination medications can cause complications during surgery or other medical treatments if not accounted for correctly. Before you have any kind of surgery, including dental surgery, or any kind of emergency medical treatment, tell the dentist in charge, medical doctor, or supervising health care professional that you are taking this medication.

Check Your Labels

Decongestant and analgesic combination medications can interact with ingredients that are found in many over-the-counter (non-prescription) medications or prescription medications. Before you use any other medications while taking your decongestant and analgesic combination medication, check the labels and check with your health care professional. Common ingredients that may cause an overdose your decongestant and analgesic combination medication include aspirin and acetaminophen, along with other salicylates Other salicylates that can cause an overdose when taken with your decongestant and analgesic combination include bismuth subsalicylate, otherwise known as Pepto Bismol, or salicylic acid, which is an ingredient in many skin products and shampoos. If you have any questions about possible salicylates in your medications or safe dosages, contact your doctor or pharmacist.

Overdose

If you think you have taken an overdose of your decongestant and analgesic combination medication or that someone else may have taken an overdose of the medication, contact emergency medical assistance immediately. An overdose of a salicylate medication can lead to unconsciousness or even death. Treatment to prevent lasting liver damage or death must be started within 24 hours or fewer after the overdose has been ingested in order to be successful, even though signs of a severe acetaminophen overdose may not appear until 2 to 4 days after the overdose has been ingested.

The first signs of an overdose of aspirin may be a ringing or buzzing in the ears. Other symptoms include hearing loss, confusion, severe nervousness or excitement, severe tiredness or drowsiness, confusion, unusually deep or fast breathing, and convulsions or seizures.

Taking Aspirin Safely

If you are taking a medication containing aspirin, you will need to cease the medication 5 days before any surgery you have scheduled unless your doctor's directions specify otherwise. Taking medication containing aspirin before a surgery may lead to bleeding problems during the surgery. If you have any questions about safely taking medication before a surgery, contact your doctor or health care professional.

Taking Ibuprofen Safely

Medications which include ibuprofen can cause side effects in some patients which reduce alertness, including drowsiness, dizziness, or a lightheaded feeling. Some people may also experience blurred vision while taking this medication. Make sure you know how you react to this medication before you attempt to use heavy machinery, drive, or perform any other tasks that might be dangerous if you are too dizzy, not sufficiently alert, or not able to see as well as normal.

Serious side effects can occur when taking a decongestant and analgesic combination that contains ibuprofen. These side effects may occur quickly and without any warning. However, some patients may experience warning signs. Initial side effects may include severe stomach pain, stools that are black and tarry or that contain blood, vomiting that includes material that looks like coffee grounds or includes blood, swelling of the face, fingers, feet, and lower legs, unusual weight gain, or a rash on the skin. You may also experience signs of serious heart problems such as tightness in the chest, chest pain, unusual warmth or flushing of the skin, or a fast or irregular heartbeat. If you experience any of these side effects, stop taking this medication and contact your doctor immediately.

Diabetic Patients Taking Salicylates

If you take 8 or more 325-mg doses of aspirin daily for several days in a row, you may experience false urine sugar test results. Occasional use of aspirin or smaller doses of aspirin should not usually affect urine sugar tests. If you have any questions about this or if your diabetes is not well controlled while taking your decongestant and analgesic combination, contact your health care professional.

High Blood Pressure

Decongestants such as pseudoephedrine and phenylephrine have the effect of narrowing blood vessels in the body, which is the mechanism that leads to clearing of the nasal congestion in your body. This may cause an increase in blood pressure in patients who are already at risk for high blood pressure. If you have high blood pressure or are at risk for high blood pressure, ask your doctor whether it is safe for you to use a decongestant and analgesic combination.

Organ Damage

Decongestant and analgesic combinations may contain acetaminophen and/or salicylates, two substances which may cause kidney damage or cancer of the urinary bladder or kidneys. This usually occurs when both substances are taken together at high doses for long periods of time. Taking the recommended amounts of decongestant and analgesic combination medication which contain both a salicylate and acetaminophen for short periods of time has not been shown to cause these side effects. If you have any questions about the safe duration or dosage of the medication you are taking, contact your doctor for further directions.

Children and Pediatric Use

Very young children are normally more sensitive to the effects and side effects of a decongestant and analgesic combination than adults are. Some of these medications may be too strong to use for a child. Before you give any decongestant and analgesic combination to a child, check the label carefully to make sure it is safe for children. If the label does not say it is safe for children to use or recommend a dose that is safe for a child, check with your health care professional before giving it to a child. Over-the-counter decongestant and analgesic combinations should never be given to a child under 4 years of age, as this can cause serious side effects that can be life-threatening.

Decongestant medications such as pseudoephedrine or phenylephrine are more likely to occur in children who are taking decongestants. Hypertension in children does not usually cause symptoms. If your child is at risk for high blood pressure, talk to your doctor about safe use of decongestant medication.

Salicylates such as aspirin may trigger a serious illness called Reye's syndrome in a child or teenager. Children may also be more sensitive to the salicylate substances that are ingredients in many of these medications, especially if they have lost body fluid because of sweating, diarrhea, or vomiting, or if they have a fever. Do not give aspirin or other salicylate medications to a child or a teenager who has a fever or other symptoms of a viral infection, such as flu or chicken pox, without first checking with your child's doctor. Ask your doctor if your decongestant and analgesic combination contains salicylates or is safe to use for your child.

Geriatric Use

The elderly tend to be more sensitive to the side effects of decongestant and analgesic combination medicines. Elderly patients or caretakers of elderly patients should exercise caution regarding the usage of decongestant and analgesic combination medicines.

Pregnancy Warnings

Taking a decongestant and analgesic combination occasionally in the doses recommended on the label or by your doctor is not likely to cause problems in a fetus. However, individual ingredients in decongestant and analgesic combinations can have unwanted effects on a fetus when taken by a pregnant patient in high volumes or for long periods.

Some decongestant and analgesic combinations may contain alcohol as an ingredient. Consistent use of alcohol or use of large amounts of alcohol while pregnant has been shown to cause birth defects in human fetuses. Pregnant patients are advised to seek decongestant and analgesic combinations that do not include alcohol, or to consult their health care professional about safe usage of their chosen decongestant and analgesic combination.

Studies in animals have shown that caffeine, salicylates such as aspirin, and pseudoephedrine can cause birth defects or decreases in birth weight and size in fetuses.

Ibuprofen can heighten the risk of unwanted effects on the circulatory system (i.e. the heart or the blood flow) of a fetus or newborn baby if it is taken regularly in the last few months of pregnancy by a patient who is pregnant. Salicylates such as aspirin have the same effect, and when used during the last 2 weeks of pregnancy heighten the risk of bleeding problems in the fetus before and after the delivery, as well as risk of bleeding problems in the newborn baby. High usage of salicylates in the last 3 months of a pregnancy may increase the length of the pregnancy, prolong the labor or cause other problems during the delivery, or cause severe bleeding in the delivering patent before, during, or after the delivery. Unless under orders by a doctor or other health care professional, do not take aspirin or medications including aspirin during the last 3 months of a pregnancy.

Some ingredients in decongestant and analgesic combinations can pass into the breast milk of nursing patients and cause problems in the children that consume the milk.

Decongestants such as pseudoephedrine and phenylephrine can pass into breast milk, which can cause unwanted effects in babies. It is not recommended that patients who are nursing children take medications with decongestants.

Salicylates such as aspirin pass into breast milk. Salicylates have not been shown to cause problems in nursing babies when taken in prescribed or recommended amounts for short periods of time. It is possible that problems may occur in nursing babies if large amounts of salicylates are taken regularly by a nursing patient.

Acetaminophen, alcohol, and caffeine all pass into breast milk. However, these substances have not been shown to cause problems in nursing babies if taken in the recommended amount.

If you have any questions about safe amounts of these medications to take while pregnant or nursing, or questions about possible effects of these substances in breast milk, contact your doctor.

Allergic Reactions

Some medications found in a decongestant and analgesic combination may cause allergic reactions in some patients. Before taking a decongestant and analgesic combination that is prescribed to you, tell your doctor if you have ever had an unusual or allergic reaction to any medications, as well as any other types of allergies such as to animals or animal proteins, preservatives, or food dye. Read ingredients or warnings on all labels or packages carefully.

Signs of an allergic reaction include a skin rash or itchy skin, hives, swelling in the nose, throat, or mouth, and difficulty in breathing or an inability to breathe. If you experience any of these side effects while taking a decongestant and analgesic combination, contact your doctor or get medical help immediately.

Alcohol and Tobacco

Do not consume alcohol or alcoholic beverages while taking a decongestant and analgesic combination medication. Drinking alcoholic beverages while taking aspirin or ibuprofen can lead to a heightened risk of stomach problems or gastrointestinal side effects. If you consume alcohol while taking a decongestant and analgesic combination, contact your doctor for instructions.

Drinking large amounts of alcoholic beverages while taking acetaminophen or medications with acetaminophen as an ingredient can lead to a heightened risk of liver damage. Liver damage induced by consuming alcohol along with acetaminophen can include symptoms or side effects such as:

  • Nausea
  • Vomiting
  • Loss of appetite
  • Abdominal pain
  • Fever
  • Darkening of the urine
  • Jaundice, or yellowing of the eyes and skin

If you experience any of these symptoms while taking a decongestant and analgesic combination that includes acetaminophen, contact your doctor immediately.

Patients With Other Medical Conditions

Patients with chronic or ongoing medical problems may experience a heightened risk of some side effects or other unwanted effects within the body. Before you begin using a decongestant and analgesic combination, make sure you tell your doctor about any other chronic or ongoing medical conditions you have, such as:

Patients who have a history of alcohol abuse are at a heightened risk of liver damage when taking medications that contain acetaminophen.

Patients with anemia may find that their anemia becomes worse or that the symptoms of anemia become worse when they take medication that contains aspirin, ibuprofen, or salicylamide.

Patients with a history of allergies, asthma, or nasal polyps may experience allergic reactions in which breathing can become difficult when taking medications that contain ibuprofen or salicylates

Patients with diabetes mellitus may experience a heightened risk of contracting a blood vessel disease or heart disease when taking medications with decongestants. Ask your doctor about which decongestants are safe for you to take.

Patients with gout who take medications with aspirin may experience an aggravation or worsening of their gout symptoms, as well as a reduction in the therapeutic effects of any medications prescribed to treat the gout.

Patients who have hepatitis or a liver disease have a heightened risk of experiencing side effects from any medication, because the medication will not be broken down as efficiently as it needs to, and may build up in the body. Patients with severe liver disease have a heightened risk of experiencing bleeding when taking medication that contains aspirin, as well as a heightened risk of severe kidney damage when taking medications that contain ibuprofen.

Patients with high blood pressure or a history of heart or blood vessel disease may need to exercise caution when taking a decongestant and analgesic combination. Decongestants can speed up the heart rate and cause blood pressure to increase. Medication containing ibuprofen can cause blood pressure to increase. Medicine containing caffeine can increase the heart rate if taken in large doses. Ask your doctor about safe dosage.

Patients with hemophilia or other bleeding conditions have an increased chance of bleeding when taking medications that contain aspirin or ibuprofen.

The risk of kidney disease is heightened if too much of a decongestant and analgesic combination is taken for too long of a time. Patients with kidney disease should consult their doctor about safe dosages.

The decongestant in decongestant and analgesic combinations may increase the risk of mental side effects in patients with a history of mental illness or a mental disorder. Ask your doctor if decongestants are appropriate for you to take.

Patients with an overactive thyroid that has caused fast heart rate side effects may experience a faster heart rate when taking medication with decongestants.

Patients with stomach ulcers or other stomach problems are at heightened risk for worsened ulcers or stomach bleeding when taking medications that contain ibuprofen or salicylate.

Patients with systemic lupus erythematosus or SLE have a heightened risk of unwanted side effects on the kidneys and central nervous system when taking medication containing ibuprofen.

Sores, ulcers, and white spots in the mouth are a serious side effect of ibuprofen that require a cessation of the medication and may require medical intervention. Patients who already have these may not be able to tell if this side effect is occurring when taking medications that contain ibuprofen.

Storage

Decongestant and analgesic combination medications should be kept at room temperature in a closed container. Keep these medications away from moisture, heat, direct light, or freezing temperatures. Keep these medications out of the reach of children. Do not keep prescription medication that you no longer need. Do not keep medications that are expired or out of date.

Summary

Decongestant and analgesic combinations are medications taken by mouth to relieve symptoms of colds or allergies such as sinus or nasal congestion and headaches.

Decongestants such as pseudoephedrine narrow the blood vessels in the body to relieve sinus congestion. Decongestants can cause mild nervousness in some patients, which should go away.

Analgesics are medications which relieve pain, including acetaminophen, ibuprofen, and salicylates like aspirin. These substances can cause mild stomach upset or indigestion, which can be avoided by ingesting food or water with your medication.

Decongestant and analgesic combinations can cause more serious side effects, which can be symptoms of serious health conditions. Check with your doctor immediately if you experience:

  • Difficulty urinating or painful urination
  • Bloody urine, vomit, or stools
  • Changes in vision or hearing
  • Jaundice
  • Unusual rashes, itching, ulcers, or white spots on the skin or mouth
  • Swelling of the face or extremities
  • High blood pressure
  • Unusual bleeding or bruising
  • Unusual weakness or drowsiness
  • Fever
  • Severe headaches
  • A severe headache with fever and stiff neck
  • Sore throat with a fever
  • Muscle cramps or pain
  • Swollen or painful glands
  • Unexplained weight gain
  • Symptoms of an overdose of decongestant and analgesic combinations include:
  • Tenderness or swelling in the stomach or upper abdomen
  • Severe and continuing cramps, nausea, stomach pain, or vomiting
  • Trouble sleeping or severe nervousness
  • Mental changes or mood swings
  • Hallucinations
  • Fast, slow, or irregular heartbeat
  • Shortness of breath
  • Dizziness
  • Loss of appetite

Diarrhea

Ringing or buzzing in the ears

If you think you have taken an overdose of your decongestant and analgesic combination medication, contact your doctor immediately.

Decongestant and analgesic combinations may not be right for patients with some medical problems. Patients who have experienced:

  • Alcohol abuse
  • Anemia

Allergies, asthma, or nasal polyps

  • Diabetes mellitus
  • Gout
  • Hepatitis
  • Liver disease or damage
  • High blood pressure
  • Heart or blood vessel diseases
  • Hemophilia or other bleeding conditions
  • Kidney disease
  • Mental illness
  • Overactive thyroid
  • Stomach ulcers or stomach problems
  • Systemic lupus erythematosus
  • Sores, ulcers, or white spots in the mouth

Should ask their doctor about safe usage of decongestant and analgesic combinations.